Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 97, NWS Springfield, MO

May 25, 1998Barry County, McDonald County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at May 25, 1998, 6:57 AM CDT for Barry County, McDonald County, Newton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 1998, 6:57 AM CDT (11:57 UTC)
Expired
May 25, 1998, 1:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Barry County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 12.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 251158
FFWSGF
MOC009-119-145-251800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
657 AM CDT MON MAY 25 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARRY COUNTY IN SOUTHWESTERN MISSOURI
  MCDONALD COUNTY IN SOUTHWESTERN MISSOURI
  NEWTON COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 100 PM CDT

* AT 655 AM DOPPLER RADAR INDICATED LOCALLY HEAVY RAIN FALLING
  FROM ROARING RIVER STATE PARK TO INDIAN CREEK TO SHOAL CREEK.

* DOPPLER RADAR INDICATED A LARGE AREA OF SHOWERS AND THUNDERSTORMS
  CONTINUING TO MOVE OUT OF NORTHEAST OKLAHOMA AND PUSH INTO
  NEWTON...MCDONALD AND BARRY COUNTIES. THIS WILL LEAD TO FLOODING OF
  STREAMS...CREEKS AND LOW WATER CROSSINGS UNTIL 1 PM.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

JDG/GJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 25, 2:45 AM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 25, 2:45 AM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT MON MAY 25 1998

WL MAKE A QUICK AFD DUE TO SVR WX.
1ST PD FCST PROBLEMS IS WHEN TO END PCPN AND TEMPS.

06Z SFC MAP SHOWS LOW OVR SW OK WITH WRM FRONT ALONG MO/AR BORDER.
DEWPOINTS ARE LOW/MID 60S N OF FRONT AND AROUND 70 IN AR. BOW ECHOS
MAIN THREAT WITH TSRA...VERY FEW REPORTS OF LARGE HAIL...MAINLY AROUND
PEA/MARBLE SIZE.

WL GO WITH ETA DUE TO BETTER HANDLING OF VORT MAX WHICH NGM DID NOT
PICK UP ON AS WELL. DEWPOINTS IN 50S WL PUSH INTO CWA BY LATE AFTERNOON
AND EARLY EVENING.  UNTIL THEN WILL NEED POPS FOR 1ST PD ACROSS CWA AS
5H VORT MAX STILL OVR SW MO BY 12Z.

WL GO WITH A SPLIT BETWEEN FAN/FWC DUE TO CLOUDS COVER.

RECOMMENDATIONS (FOR COORDINATION PURPOSES ONLY)
SE KS/JLN....OCCASIONAL SHOWERS AND THUNDERSTORMS...DIMINISHING BY
AFTERNOON.  HIGH AROUND 80. SOUTHWEST WIND 5 TO 10 MPH SHIFTING TO
NORTHWEST BY AFTERNOON.  CHANCE OF RAIN 60.

SGF/AIZ...OCCASIONAL SHOWERS AND THUNDERSTORMS.  HIGH IN THE UPPER
70S. WIND SOUTHWEST 5 TO 10 MPH SHIFTING TO THE NORTHWEST LATE.
CHANCE OF RAIN 70 PERCENT.

UNO/VIH...PERIODS OF SHOWERS AND THUNDERSTORMS...WITH HEAVY RAIN
POSSIBLE AT TIMES.  HIGH MID TO UPPER 70S. WIND SOUTHWEST 5 TO 10 MPH.
CHANCE OF RIAN 80 PERCENT.

SGF TB 078/056 077/059 081 07731
JLN TB 000/000 000/000 000 07621

SS

In the hours before

Special weather statement, May 25, 4:00 AM CDT, 2 hours 57 minutes before
MOZ057>058-070>071-081>083-091>092-098-250945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 AM CDT MON MAY 25 1998

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTH CENTRAL MISSOURI
HAS EXPIRED...
...TORNADO WATCH FOR EXTREME SOUTHWEST AND SOUTH CENTRAL MISSOURI
CONTINUES UNTIL 6AM...

SEVERE THUNDERSTORMS THAT MOVED ACROSS MUCH OF SOUTHWEST MISSOURI
HAVE MOVED INTO SOUTHEAST MISSOURI.  AREAL COVERAGE AND INTENSITY OF
THUNDERSTORMS CONTINUES TO DECREASE...HOWEVER LOCATIONS THAT RECEIVED
HEAVY RAIN WILL HAVE THE POTENTIAL OF LOCALIZED FLOODING.  ESPECIALLY
DANGEROUS ARE LOW WATER BRIDGES...NEVER TRY TO CROSS A ROAD WHEN IT
IS COVERED BY WATER

IN THE TORNADO WATCH...A LINE OF SEVERE THUNDERSTORMS IN EXTREME
NORTHWEST ARKANSAS WILL STILL HAVE THE POTENTIAL OF PRODUCING
TORNADOES ALONG THE MISSOURI-ARKANSAS BORDER AS THEY MOVE EAST AT 30
MPH.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS OR WARNINGS.

SHUMWAY
Special weather statement, May 25, 4:27 AM CDT, 2 hours 30 minutes before
MOZ093-096>097-101>106-251030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 AM CDT MON MAY 25 1998

...TORNADO WATCH FOR PORTIONS OF EXTREME SOUTHWEST AND SOUTH CENTRAL
MISSOURI HAS BEEN CANCELED...

THE TORNADOS WATCH FOR THE FOLLOWING COUNTIES HAS BEEN CANCELED...

NEWTON..MCDONALD..BARRY..STONE..TANEY..DOUGLAS..OZARK.

THE FOLLOWING COUNTIES OF SOUTH CENTRAL MISSOURI ARE STILL IN THE
TORNADO WATCH...

HOWELL AND OREGON.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS OR WARNINGS.

SHUMWAY
Special weather statement, May 25, 4:27 AM CDT, 2 hours 30 minutes before
MOZ093-096>097-101>106-251030-

SPECIAL WEATHER STATEMENT...CORRECTION FOR TIME.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 AM CDT MON MAY 25 1998

...TORNADO WATCH FOR PORTIONS OF EXTREME SOUTHWEST AND SOUTH CENTRAL
MISSOURI HAS BEEN CANCELED...

THE TORNADOS WATCH FOR THE FOLLOWING COUNTIES HAS BEEN CANCELED...

NEWTON..MCDONALD..BARRY..STONE..TANEY..DOUGLAS..OZARK.

THE FOLLOWING COUNTIES OF SOUTH CENTRAL MISSOURI ARE STILL IN THE
TORNADO WATCH UNTIL 6AM.

HOWELL AND OREGON.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS OR WARNINGS.

SHUMWAY
Special weather statement, May 25, 4:27 AM CDT, 2 hours 30 minutes before
MOZ093-096>097-101>106-251030-

SPECIAL WEATHER STATEMENT...CORRECTION FOR TIME.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 AM CDT MON MAY 25 1998

...TORNADO WATCH FOR PORTIONS OF EXTREME SOUTHWEST AND SOUTH CENTRAL
MISSOURI HAS BEEN CANCELED...

THE TORNADOS WATCH FOR THE FOLLOWING COUNTIES HAS BEEN CANCELED...

NEWTON..MCDONALD..BARRY..STONE..TANEY..DOUGLAS..OZARK.

THE FOLLOWING COUNTIES OF SOUTH CENTRAL MISSOURI ARE STILL IN THE
TORNADO WATCH UNTIL 6AM.

HOWELL AND OREGON.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS OR WARNINGS.

SHUMWAY
Special weather statement, May 25, 6:00 AM CDT, 57 minutes before
MOZ097-106-251145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT MON MAY 25 1998

...TORNADO WATCH FOR PORTIONS OF SOUTH CENTRAL MISSOURI HAS EXPIRED...

THE TORNADO WATCH FOR THE FOLLOWING COUNTIES HAS EXPIRED...

HOWELL AND OREGON.

THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS SOUTHWEST AND
SOUTH CENTRAL MISSOURI.  HOWEVER...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS THE AREA AND WILL BEGIN TO
DIMINISH FROM WEST TO EAST STARTING LATER THIS MORNING IN EXTREME
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

MOTORISTS SHOULD WATCH OUT FOR FLOODED LOW WATER BRIDGES AND NEVER
TRY TO CROSS ONE THAT HAS WATER OVER IT.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS

SHUMWAY
Special weather statement, May 25, 6:00 AM CDT, 57 minutes before
MOZ097-106-251145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT MON MAY 25 1998

...TORNADO WATCH FOR PORTIONS OF SOUTH CENTRAL MISSOURI HAS EXPIRED...

THE TORNADO WATCH FOR THE FOLLOWING COUNTIES HAS EXPIRED...

HOWELL AND OREGON.

THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS SOUTHWEST AND
SOUTH CENTRAL MISSOURI.  HOWEVER...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS THE AREA AND WILL BEGIN TO
DIMINISH FROM WEST TO EAST STARTING LATER THIS MORNING IN EXTREME
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

MOTORISTS SHOULD WATCH OUT FOR FLOODED LOW WATER BRIDGES AND NEVER
TRY TO CROSS ONE THAT HAS WATER OVER IT.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:47 AM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster33 min
May 25, 1:05 AM CDTSevere Thunderstorm WarningSGFLaclede, Wright50 min
May 25, 1:18 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton47 min
May 25, 1:34 AM CDTSevere Thunderstorm WarningSGFTexas51 min
May 25, 2:25 AM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas50 min
May 25, 6:35 AM CDTFlash Flood WarningSGFLaclede6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.